Alert archive / Michigan / Flash Flood Warnings in 2005
Flash Flood Warning 3, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at Jul 24, 2005, 5:09 AM EDT for Lake County, Osceola County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2005, 5:09 AM EDT (09:09 UTC)
- Expired
- Jul 24, 2005, 8:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Lake County, MI, Osceola County, MI
The radar
The Grand Rapids radar (KGRR), 121 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGRR 240910 FFWGRR MIC085-133-241215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 509 AM EDT SUN JUL 24 2005 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * FLASH FLOOD WARNING FOR... LAKE COUNTY IN WEST CENTRAL MICHIGAN OSCEOLA COUNTY IN CENTRAL MICHIGAN * UNTIL 815 AM EDT * AT 506 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF VERY HEAVY RAIN...WITH RADAR INDICATED ONE HOUR RAINFALL RATES BETWEEN 2 AND 3 INCHES AN HOUR NORTH OF ROUTE 10. * LOCATIONS IMPACTED INCLUDE... LITTLE MANISTEE...IRONS AND BRISTOL. DO NOT DRIVE THROUGH FLOWING WATER. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES INCLUDING SUVS AND PICKUPS. LAT...LON 4383 8605 4382 8555 4416 8556 4418 8603 $$ WDM
1 follow-up statement
000 WGUS73 KGRR 241147 FFSGRR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 742 AM EDT SUN JUL 24 2005 MIC085-133-241215- LAKE MI-OSCEOLA MI- 742 AM EDT SUN JUL 24 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 815 AM EDT FOR OSCEOLA AND LAKE COUNTIES... AT 736 AM EDT...ADDTIONAL THUNDERSTORMS WITH HEAVY RAIN WERE MOVING BACK INTO THE NORTHERN PARTS OF THESE COUNTIES. THESE THUNDERSTORMS MAY PRODUCE ANOTHER HALF INCH OF RAIN BY 815 AM EDT. THE STORMS EARLIER IN THE MORNING DUMPED 2 TO LOCALLY 4 INCHES OF RAIN ACROSS MUCH OF THESE COUNTIES. THE HEAVIEST RAIN APPEARS TO HAVE FALLEN JUST NORTH OF BALDWIN. DO NOT DRIVE THROUGH FLOWING WATER. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES INCLUDING PICKUPS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS. $$ MJS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:31 AM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 24, 3:31 AM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 331 AM EDT SUN JUL 24 2005 .SHORT TERM... REGIONAL RADAR IMAGERY THIS MORNING SHOWS AN ARC OF SHOWERS AND THUNDERSTORMS EXTENDING FROM THE NW TIP OF WI...TO THE WATERS OF GREEN BAY...AND THEN DOWN THROUGH OUR CWFA. 06Z SFC ANALYSIS SHOWS A WARM FRONT EXTENDING FROM A LOW IN THE VICINITY OF KMSP...TO JUST NORTH OF KMSN...AND THEN TO THE SW TIP OF LAKE MICHIGAN. THE FIRST CHALLENGE WITH THIS MORNINGS PACKAGE REVOLVES AROUND PCPN CHCS THIS MORNING WITH THE STRONG WAA WITH A NOSE OF A LLJ BEGINNING TO AIM TOWARD THE AREA. IN ADDITION...A POTENTIAL HEAT ADVISORY WILL HAVE TO BE CONSIDERED FOR THIS AFTERNOON WITH HOT TEMPERATURES AND MOIST DEW POINTS EXPECTED TO MOVE IN PLACE. FINALLY...PCPN CHANCES WILL THEN HAVE TO BE DETERMINED AS THE FRONT WOBBLES BACK AND FORTH WITH VARIOUS WAVES MOVING ALONG IT. FOR TODAY...A STRONG LLJ IS CURRENTLY OVER SRN MN AND CENTRAL WI WITH THE NOSE OF IT OVER THE SRN U.P. AND NRN LAKE MICHIGAN. THIS LLJ AHEAD OF A SFC WAVE OVER CENTRAL MN IS HELPING TO ADVECT WARMER AND MORE MOIST AIR INTO THE REGION. DEW POINTS OF 15 TO 17C ARE ADVECTING IN AT H850. THIS IS CAUSING THE CONVECTION IN THE ARC MENTIONED ABOVE. THE MAIN COMPLEX IS CURRENTLY RIDING ALONG NRN WI TO THE EAST. AS ANY STORMS GET TO NRN LAKE MICHIGAN...THEY ARE TAKING A RIGHT TURN TOWARD THE SOUTH...FOLLOWING THE 850-300 MB THICKNESSES. THIS WILL ALLOW STORMS TO CONTINUE TO MOVE INTO THE CWFA FOR THE MORNING HOURS. AS THE SFC AND H850 WARM FRONTS MOVE NORTH AND EAST...THE ARC OF CONVECTION WILL ALSO MOVE EAST. BEFORE THE THUNDERSTORMS MOVE OUT...THEY WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS WITH SOME SEVERE HAIL ALSO POSSIBLE AS THEY WILL HAVE THE OPPORTUNITY TO GET ORGANIZED WITH 0-6KM BULK SHEAR VALUES OF 50-60 KTS. THE BEST OPPORTUNITY WILL BE THE FURTHER NORTH AND EAST YOU GO. WE HAVE GONE WITH CATEGORICAL POPS FOR THE NE SECTION...AND THEN TAPERED DOWN TO CHC/SCT WORDING FOR GRR...AND THEN NO POPS FOR THE VAN BUREN COUNTY AREA. THIS AFTERNOON...THE ATMOSPHERE SHOULD BE CAPPED WITH H850 TEMPS 23-25C AND H7 TEMPS OVER 10C. EVEN WITH A TROUGH MOVING THROUGH...PCPN LOOKS UNLIKELY. THIS AFTERNOON...THE HOT AND HUMID AIR WILL BE IN PLACE OVER THE CWFA. USING 1000-850 MB THICKNESSES AND H850 TEMPS...THE WARMEST TEMPS WILL BE OVER THE SW CORNER OF THE CWFA. TAKING INTO CONSIDERATION THE CLOUDS AND PCPN THIS MORNING...THE EAST SECTIONS OF THE CWFA WILL SEE THE LEAST AMOUNT OF SUN THIS MORNING/ AFTERNOON. DEW POINTS WILL LIKELY BE THE HIGHEST ALSO OVER THE SW CORNER OF THE CWFA. CONSIDERING TEMPS EXPECTED TO REACH THE MID AND EVEN UPPER 90S OVER THE SW WITH DEW POINTS IN THE MID 70S...HEAT INDICES ARE EXPECTED TO TOP THE 100 DEGREE THRESHOLD. THE BEST OPPORTUNITY FOR THE 100 DEGREE HEAT INDICES FOR THREE HOURS WILL BE LOCATED OVER THE SW CORNER OF THE CWFA (AWAY FROM THE IMMEDIATE LAKESHORE). PER COLLABORATION WITH SURROUNDING OFFICES...WE WILL ISSUE A HEAT ADVISORY FOR ROUGHLY THE SW CORNER OF THE CWFA PLUS CALHOUN COUNTY. THE FRONT/TROUGH WILL SINK THROUGH THE CWFA TONIGHT AND SHOULD MOVE FAR ENOUGH SOUTH TO CLEAR THE CWFA OF ANY CHC OF PCPN. ANOTHER WAVE WILL RIDE UP ALONG THE FRONT MON AFTERNOON...BRINGING THE FRONT NORTH AS A WARM FRONT. THIS WILL PROVIDE A CHC OF CONVECTION ONCE AGAIN. THEN FOR MON NIGHT AND TUE...ADDITIONAL WAVES WILL MOVE THROUGH THE REGION. THE EXACT PLACEMENT OF THE FRONT IS STILL UNCERTAIN...SO WE WILL KEEP CHC POPS FOR NOW. .LONG TERM... THERE IS ONE SIGNIFICANT CHANGE TO THE MEDIUM RANGE FORECAST. IT NOW APPEARS THERE WILL BE A SIGNIFICANT WAVE ON THE POLAR FRONT TUESDAY NIGHT INTO WEDNESDAY. THAT WAVE ON THE FRONT COULD BRING A SIGNIFICANT RAIN EVENT TO SOUTHWEST MICHIGAN TUESDAY NIGHT INTO WEDNESDAY MORNING. THE NAM SUGGESTED THAT WAVE YESTERDAY AND ACTUALLY SHOWS IT ON TONIGHTS RUN. THE ECMWF AND THE GFS ALSO PICK UP ON THE WAVE WITH THE 12Z AND 00Z RUNS RESPECTIVELY. THIS COULD BE A RATHER WET EVENT MORE THAN A SEVERE EVENT BUT ELEVATED STORMS ARE NOT OUT OF THE QUESTION. THERE IS THE ISSUE OF A 300 MB JET ENTRANCE REGION LIFT TO AID THE WAVE. ALSO... WITH NEARLY 2 INCHES OF PRECIPITABLE WATER TO WORK WITH...FAIRLY HIGH RAINFALL RATES ARE EXPECTED WITH THE LIFT OVER THE WARM FRONT AHEAD OF THE SURFACE WAVE. ONCE THAT IS THROUGH... THE PROMISED COOLING WITH SUNSHINE VIA CANADIAN HIGH PRESSURE FOLLOWS (THANKS TO THAT DAVIS STRAIGHT BLOCK I HAVE BEEN WRITING ABOUT FOR 5 DAYS NOW). TOWARD FRIDAY A NORTHERN STREAM WAVE TRIES TO BRING A FRONT SOUTH INTO LOWER MICHIGAN BUT IT IS NOT LOOKING LIKE THERE WILL BE MUCH PUSH TO THE FRONT TO WE WILL KEEP THE FORECAST DRY FOR NOW. LATE NEXT WEEKEND A STRONGER NORTHERN STREAM WAVE PUSHES A PACIFIC COLD FRONT INTO THE AREA. THAT LOOKED LIKE A BETTER FOCUS FOR SHOWERS AND THUNDERSTORMS SO I ADDED THAT TO THE SATURDAY NIGHT GRIDS. OVER ALL IT WILL BE COOLER WEDNESDAY THROUGH SATURDAY THAN THE PAST 2 WEEKS HAVE BEEN OVER SOUTHWEST MICHIGAN. && .GRR WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING FOR THE SOUTHWEST CORNER OF THE CWFA AND CALHOUN COUNTY. SMALL CRAFT ADVISORY IN EFFECT FROM ST JOSEPH TO MANISTEE. && NJJ WDM
Hazardous weather outlook, Jul 23, 1:00 PM EDT, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 100 PM EDT SAT JUL 23 2005 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-241015- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN- PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND- ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER- 100 PM EDT SAT JUL 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG WARM FRONT WILL PUSH TOWARD LOWER MICHIGAN TONIGHT. AHEAD OF THAT WARM FRONT...A LARGE AREA OF THUNDERSTORMS FROM WISCONSIN AND WESTERN UPPER MICHIGAN WILL BE MOVING SOUTHEAST AROUND 50 MPH TOWARD LOWER MICHIGAN AROUND SUNSET. DAMAGING WINDS UP TO 70 MPH AND LARGE HAIL WILL BE POSSIBLE FROM THE STRONGEST OF THESE STORMS. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTING WILL ACCOMPANY THESE THUNDERSTORMS. ALSO...LOCALLY TORRENTIAL RAIN...PERHAPS IN EXCESS OF 2 INCHES COULD LEAD TO SOME URBAN AND POOR DRAINAGE FLOODING ALONG WITH RAPID RISES ON SMALL STREAMS AND CREEKS. THERE IS ALSO THE TREAT OF RIP CURRENTS ON LAKE MICHIGAN ALONG THE LAKE SHORE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THUNDERSTORMS SHOULD BE OUT OF THE AREA BY 9 OR 10 AM ON SUNDAY. THEN POSSIBLY THE HOTTEST AIR SINCE JULY 29TH OF 1999 MAY OVERSPREAD THE AREA. THE COMBINATION OF DEW POINTS IN THE LOWER TO MID 70S AND AFTERNOON TEMPERATURES NEAR 95F...INLAND FROM LAKE MICHIGAN... COULD RESULT IN HEAT INDEX VALUES NEAR 105 DEGREES. A HEAT ADVISORY MAY BE NEEDED. THERE IS ALSO THE TREAT OF RIP CURRENTS ON LAKE MICHIGAN ALONG THE LAKE SHORE SUNDAY. A COLD FRONT WILL PUSH SOUTH ACROSS LOWER MICHIGAN SUNDAY EVENING. ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL MOVE SOUTHEAST JUST AHEAD OF THE COLD FRONT. DAMAGING WINDS AND LARGE HAIL ARE THE MOST LIKELY HAZARD WITH THESE THUNDERSTORMS. AREAS INLAND OF LAKE MICHIGAN HAVE THE GREATEST CHANCE FOR SEEING ANY OF THESE THUNDERSTORMS. ON MONDAY THE FRONT WILL STALL NEAR LOWER MICHIGAN. IF THE FRONT IS CLOSE TO LOWER MICHIGAN...AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE YET AGAIN. A FEW OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. TUESDAY THE PRIMARY COLD FRONT WILL COME THROUGH AND BRING AND END TO THE HOT WEATHER FOR ABOUT A WEEK. THE PASSAGE OF THIS COLD FRONT IS EXPECTED TO TRIGGER SEVERE THUNDERSTORMS WHICH WOULD HAVE DAMAGING WINDS AND POSSIBLY LARGE HAIL. IT IS ON TUESDAY THAT SOUTHWEST MICHIGAN AS THE GREATEST THREAT FOR ISOLATED SEVERE WEATHER EVENTS ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT... SUNDAY EVENING... MONDAY EVENING AND ON TUESDAY. WDM MJS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 3:13 AM EDT | Special Marine Warning | GRR | 32 min | |
| Jul 24, 3:43 AM EDT | Special Marine Warning | GRR | 17 min | |
| Jul 24, 3:57 AM EDT | Severe Thunderstorm Warning | GRR | Mason | 63 min |
| Jul 24, 4:09 AM EDT | Special Marine Warning | GRR | 54 min | |
| Jul 24, 4:44 AM EDT | Severe Thunderstorm Warning | GRR | Lake | 46 min |
| Jul 24, 4:50 AM EDT | Flash Flood Warning | GRR | Mason | 3 hr |
| Jul 24, 5:01 AM EDT | Severe Thunderstorm Warning | GRR | Mason | 30 min |
| Jul 24, 5:28 AM EDT | Severe Thunderstorm Warning | GRR | Lake | 47 min |
| Jul 24, 5:56 AM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Newaygo | 64 min |
| Jul 24, 6:32 AM EDT | Severe Thunderstorm Warning | GRR | Gratiot, Isabella, Montcalm | 58 min |
| Jul 24, 7:16 AM EDT | Severe Thunderstorm Warning | GRR | Clinton, Ionia | 59 min |
| Jul 24, 8:06 AM EDT | Severe Thunderstorm Warning | GRR | Eaton, Ingham | 58 min |
| Jul 24, 8:17 AM EDT | Flash Flood Warning | GRR | Lake, Osceola | 3 hr |
| Jul 24, 8:51 AM EDT | Severe Thunderstorm Warning | GRR | Jackson | 54 min |
| Jul 24, 8:55 AM EDT | Severe Thunderstorm Warning | GRR | Isabella, Mecosta, Montcalm | 51 min |
| Jul 24, 8:57 AM EDT | Severe Thunderstorm Warning | GRR | Ingham | 33 min |
Nearby
Flash Flood Warnings in Michigan, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.